Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Midland/Odessa, TX

May 23, 2013Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 23, 2013, 8:28 PM CDT for Howard County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2013, 8:28 PM CDT (01:28 UTC)
Expired
May 23, 2013, 9:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:50 PM CDTFLASH FLOODBig Spring, TXTHE 1300 BLOCK OF 6TH STREET, PORTIONS OF 3RD STREET AND THE INTERSECTION OF ALAMESA AND PARKWAY WERE ALL FLOODED. A TAXI CAB WAS REPORTED PUSHED OFF THE ROAD IN BIG SPRING.
May 23, 9:35 PM CDTHEAVY RAIN 2.43Se Big Spring, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2419 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WGUS54 KMAF 240128
FFWMAF
TXC227-240230-
/O.NEW.KMAF.FF.W.0004.130524T0128Z-130524T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...

* UNTIL 930 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WIDESPREAD
  THUNDERSTORMS ACROSS HOWARD COUNTY PRODUCING VERY HEAVY RAIN.
  RAINFALL OF ONE TO TWO INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME
  RESULTING IN FLASH FLOODING...PARTICULARLY IN THE BIG SPRING AREA 
  AT LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRVIEW IN
  MITCHELL COUNTY...VINCENT...LUTHER...KNOTT AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3252 10165 3252 10118 3209 10119 3209 10169

$$

05
1 follow-up statement
602 
WGUS74 KMAF 240210
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM CDT THU MAY 23 2013

TXC227-240230-
/O.CON.KMAF.FF.W.0004.000000T0000Z-130524T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD-
910 PM CDT THU MAY 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
HOWARD COUNTY...

AT 850 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY 
RAINFALL AND FLOODING IN BIG SPRING. HIGH WATER WAS REPORTED ON
THE 1300 BLOCK OF 6TH STREET...PORTIONS OF 3RD STREET...AND 
AT ALAMESA AND PARKWAY. AT 906 PM CDT...HEAVY RAINFALL CONTINUED
TO FALL OVER BIG SPRING...AND MUCH OF CENTRAL AND SOUTHERN HOWARD
COUNTY. THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE THROUGH
930 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED BIG 
SPRING...VINCENT...VEALMOOR...LUTHER...KNOTT AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM 
CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3209 10169 3252 10165 3252 10118 3209 10119

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:49 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 6:49 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT THU MAY 23 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
FOCUS THIS FORECAST IS AROUND THE POTENTIAL FOR STORMS SOME SEVERE
AROUND THE AREA. FOR THE NEAR TERM THE POTENTIAL FOR SEVERE STORMS
AT TAF SITES IN MINIMAL. STILL WILL KEEP TEMPO GROUPS THRU 02Z-05Z
POSSIBLE MVFR CIGS ASSOCD WITH TSTMS. ANOTHER ROUND OF STORMS POSSIBLE
LATER FRI PM AND HAVE INCLUDED PROB30.

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT THU MAY 23 2013/

DISCUSSION...

A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH
DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG
ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND
TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS
MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE
TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS
PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE
AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A
TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10
PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY
PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS.
MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE
THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE
STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE
EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL
DATA COMES IN THIS EVENING.

EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL
MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE
AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL
DEVELOP.  LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE
SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS.
PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY
RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION.  KEPT RAIN AND
STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE
AREA AND LOW LEVEL MOISTURE STILL PRESENT.  THE RAIN COOLED AIR AND
INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY
AND SATURDAY SLIGHTLY BELOW NORMAL VALUES.  RAIN CHANCES DECREASE
FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA.

DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL
REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW
ALOFT.  A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO
STORMS WILL REMAIN A SLIGHT POSSIBILITY.  THE UPPER TROUGH WILL MOVE
EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE
POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE.
DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP
TEMPERATURES FROM GETTING TOO HOT NEXT WEEK.  MORNING LOWS ARE
EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW
LEVEL MOISTURE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 23, 4:27 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT THU MAY 23 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 PM CDT THU MAY 23 2013 /327 PM MDT THU MAY 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE EXPECTED. SEVERE WEATHER WILL BE
POSSIBLE OVER THE PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS
IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZED
HAIL...WIND GUSTS IN EXCESS OF 65 MPH...ISOLATED TORNADOES...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS
COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE
WEATHER IS NOT CURRENTLY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 23, 7:03 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     3 S SEMINOLE            32.67N 102.65W
05/23/2013  M60 MPH          GAINES             TX   ASOS

&&

ANDREW.ARNOLD
Local storm report, May 23, 7:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      SNYDER                  32.71N 100.92W
05/23/2013                   SCURRY             TX   FIRE DEPT/RESCUE

            TWO HIGH WATER RESCUES BY SCURRY COUNTY FIRE DEPARTMENT

&&

ANDREW.ARNOLD
Local storm report, May 23, 7:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 5 SW HOVEY              30.55N 103.41W
05/23/2013  E50 MPH          BREWSTER           TX   LAW ENFORCEMENT

            NO HAIL REPORTED

0705 PM     FLASH FLOOD      GAIL                    32.77N 101.45W
05/23/2013                   BORDEN             TX   LAW ENFORCEMENT

            CREEKS FLOODING INTO LOCAL ROADS

0710 PM     HAIL             HERMLEIGH               32.64N 100.76W
05/23/2013  M1.00 INCH       SCURRY             TX   EMERGENCY MNGR

&&

ANDREW.ARNOLD
Local storm report, May 23, 7:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FLASH FLOOD      GAIL                    32.77N 101.45W
05/23/2013                   BORDEN             TX   LAW ENFORCEMENT

            CREEKS FLOODING INTO LOCAL ROADS.

&&

GREGORY.MURDOCH
Local storm report, May 23, 7:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
05/23/2013  M73 MPH          SCURRY             TX   MESONET

&&

GREGORY.MURDOCH
Local storm report, May 23, 7:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 S SNYDER              32.68N 100.92W
05/23/2013                   SCURRY             TX   FIRE DEPT/RESCUE

            FLASH FLOODING ON HIGHWAY 350

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTFlash Flood WarningMAFScurry3 hr
May 23, 7:09 PM CDTFlash Flood WarningMAFBorden3 hr
May 23, 7:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Mitchell, Scurry61 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningMAFMitchell46 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Martin61 min
May 23, 9:26 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell2 hr
May 23, 9:29 PM CDTSpecial Weather StatementMAFGlasscock61 min
May 23, 9:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan27 min
May 23, 9:51 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
May 23, 10:10 PM CDTFlash Flood WarningMAFGlasscock, Mitchell3 hr
May 23, 10:25 PM CDTSpecial Weather StatementMAFTerrell65 min
May 23, 10:38 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 23, 11:34 PM CDTAreal Flood AdvisoryMAFReagan116 min
May 23, 11:34 PM CDTSpecial Weather StatementMAFReagan56 min
May 23, 11:36 PM CDTSpecial Weather StatementMAFReagan54 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.